Alert archive / West Virginia / Wind Advisories in 2024

Wind Advisory 5, NWS Charleston, WV

March 9, 2024Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Mar 9, 2024, 2:47 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 10, 2024, 5:00 AM EDT. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2024, 2:47 AM EST (07:47 UTC)
In effect from
Mar 10, 2024, 5:00 AM EDT
Expired
Mar 11, 2024, 11:45 AM EDT
In force
31 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

963 
WWUS71 KRLX 090747
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
247 AM EST Sat Mar 9 2024

WVZ523-526-091600-
/O.NEW.KRLX.WI.Y.0005.240310T0900Z-240311T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
247 AM EST Sat Mar 9 2024

...WIND ADVISORY IN EFFECT FROM 5 AM SUNDAY TO NOON EST MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 5 AM Sunday to noon EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
7 follow-up statements
628 
WWUS71 KRLX 091534
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1034 AM EST Sat Mar 9 2024

WVZ523-526-092345-
/O.CON.KRLX.WI.Y.0005.240310T0900Z-240311T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
1034 AM EST Sat Mar 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM SUNDAY TO NOON EDT 
MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 5 AM Sunday to noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution. Secure outdoor objects.

&&

$$
758 
WWUS71 KRLX 092331
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
631 PM EST Sat Mar 9 2024

WVZ523-526-100900-
/O.CON.KRLX.WI.Y.0005.240310T0900Z-240311T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
631 PM EST Sat Mar 9 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM SUNDAY TO NOON EDT
MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 5 AM Sunday to noon EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
712 
WWUS71 KRLX 100747
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
347 AM EDT Sun Mar 10 2024

WVZ523-526-101600-
/O.CON.KRLX.WI.Y.0005.240310T0900Z-240311T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
347 AM EDT Sun Mar 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

LTC
513 
WWUS71 KRLX 101535
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1135 AM EDT Sun Mar 10 2024

WVZ523-526-102345-
/O.CON.KRLX.WI.Y.0005.000000T0000Z-240311T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Harman and Snowshoe
1135 AM EDT Sun Mar 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$
380 
WWUS71 KRLX 102344
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
744 PM EDT Sun Mar 10 2024

WVZ523-526-111000-
/O.CON.KRLX.WI.Y.0005.000000T0000Z-240311T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
744 PM EDT Sun Mar 10 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until noon EDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

GW
548 
WWUS71 KRLX 110644
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
244 AM EDT Mon Mar 11 2024

WVZ523-526-111600-
/O.CON.KRLX.WI.Y.0005.000000T0000Z-240311T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
244 AM EDT Mon Mar 11 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Northwest winds 25 to 35 mph with gusts of 40 to 50 mph.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until noon EDT today.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

RPY
274 
WWUS71 KRLX 111545
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1145 AM EDT Mon Mar 11 2024

WVZ523-526-111645-
/O.CAN.KRLX.WI.Y.0005.000000T0000Z-240311T1600Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1145 AM EDT Mon Mar 11 2024

...WIND ADVISORY IS CANCELLED...

Breezy conditions will continue for the rest of the day, but the 
threat for strong wind gusts of 40 to 50 mph has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Mar 9, 1:00 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 9, 1:00 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
100 AM EST Sat Mar 9 2024

.SYNOPSIS...
A cold front brings wet and breezy weather tonight and
Saturday. Behind the front, snow showers and colder weather can
be expected for Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 630 PM Friday...

Brief periods of light rain affecting portions of the area this
evening. Expect winds to subside some at least across the
lowlands tonight, and rain to increase in coverage and
intensity during the predawn hours into Saturday. Previous
forecast remains on track.

As of 152 PM Friday...

Key Points:

* Rain increases in coverage and intensity overnight and
  continues through the day Saturday.
* Rainfall amounts of 1 to 1.5 inches are expected in general
  through Saturday afternoon, with localized amounts up to 2
  inches possible which may cause some minor flooding.
* Gusty winds up to 40 mph are likely over the mountains and
  adjacent foothills.

A warm front continues to lift to the north across our region
this afternoon. Showers are trying to advance in from the west
but are having a hard time owing to the southeast downslope
flow in place in the low levels. That should continue to be the
case through the evening with spotty and mainly light showers
advancing eastward under a mid level cloud deck. The rain should
become more widespread after midnight as forcing improves and
winds veer around to the southwest with periods of rain likely
continuing through the day Saturday. A rumble of thunder will
also be possible Saturday afternoon in advance of a cold front.

Rainfall amounts of 1 to 1.5 inches are anticipated in general
but models hint that a heavier stripe could occur with up to 2
inches. The question is where that heavier stripe will fall.
Generally in this type of scenario, the heavier rain favors
southeast Ohio and in the upslope areas on the east side of the
mountains. Wherever it occurs, if it occurs, this heavier
rainfall band could support some nuisance flooding and we will
continue to highlight that threat in the HWO.

Otherwise, strong winds aloft will bring some occasional gusts
up to 40 mph over the mountains and adjacent foothills. These
higher winds will have a hard time reaching the ground over the
lower elevations however due to stable low level airmass in
place in advance of the cold front, and more tame gusts up to 25
mph or so are likely from time to time here.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 1200 PM Friday...

Key Points:

* Strong winds in the West Virginia mountains Saturday night through
  Sunday evening, with occasional 45-55 mph wind gusts possible.
* Snow showers return in the mountains during this time period, with
  several inches of accumulation through Sunday evening. Watch for
  slippery and snow-covered roads. The combination of snow and gusty
  wind can also reduce visibility.

After a cold front sweeps through the region, widespread rain will
gradually come to an end Saturday night. Cold air will wrap around
low pressure as gusty winds become northwesterly Saturday night. A
strong surface pressure gradient behind the low can lead to 45-55
mph wind gusts Saturday night through Sunday in the West Virginia
higher elevations, which can lead to some spotty downed trees and
power outages. Winds will still be gusty in the lowlands, with
occasional gusts reaching 30-35 mph during this timeframe.

In addition to the wind, rain showers will transition to upslope
snow showers in the northern mountains as moisture is transported
from the Great Lakes. Snow showers will continue into Sunday across
the northern mountains, and several inches of accumulation can be
expected. Roads can become slippery and snow covered, but most
accumulation will be on the grass. Moderate snowfall rates combined
with gusty winds can lead to reduced visibility on the roadways, and
travel can become hazardous at times. Snow showers will
eventually come to an end Sunday evening.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 1200 PM Friday...

Key Points:

* Sunny and dry Monday with the return of high pressure.
* A warming trend through the middle of the week.
* Next chance of widespread rain late Thursday into Friday.

High pressure will slide back over the middle Ohio Valley and
central Appalachians Monday, leading to the return of sunshine and
temperatures rebounding back into the upper 40s and lower 50s. High
pressure will remain in control through the middle of the week with
a warming trend as 500-mb heights rise. Temperatures will return to
the 70s across the lowlands by Wednesday and Thursday. The next
chance of widespread rain will come by the end of the work week as
another wave of low pressure approaches from the southwest. Models
differ regarding the details, so stay tuned.

&&

.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
As of 1230 AM Saturday...

Light rain and lowering CIGs will continue moving in this
morning with widespread MVFR CIGs and VIS (IFR in the
mountains) by dawn.

Expect IFR conditions under moderate to heavy showers on today.
Possibility exists for some isolated TS this afternoon
(~18-22Z) with FROPA of strong cold front, especially across the
southern and western portions of the forecast area. Confidence
is not high for location or intensity, so allowed for VCTS until
better resolution becomes of model prediction.

Precipitation taper off across the lowlands later Saturday
evening, transitioning into upslope snow showers across the
central and northern mountains Saturday night. Associated IFR
conditions will likely develop under upslope snow showers
starting Saturday evening.

LLWS will affect most terminals early this morning before dawn
with strong LLJ nosing in. Coded LLWS at CRW, HTS and PKB
through 09Z; EKN and BKW from 09Z through 16Z today.

SE winds will be gusty in and near the mountains as strong
winds aloft mix down through the morning. Winds will gradually
shift W'rly this afternoon behind the cold front. Expecting
winds to die down briefly this afternoon, then pick back up
tonight/early Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium

ALTERNATE SCENARIOS: Timing of rain and deteriorating flight
conditions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  SAT 03/09/24
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    M    H    H
HTS CONSISTENCY  H    H    H    H    H    H    M    M    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
EKN CONSISTENCY  H    M    H    H    M    H    H    H    M    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    H    H
CKB CONSISTENCY  H    H    M    M    M    M    H    H    M    M    L    H

AFTER 06Z SUNDAY...
IFR possible in upslope snow tonight into Sunday, mainly in the
northern West Virginia mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JMC
NEAR TERM...ABE
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...LTC
Hazardous weather outlook, Mar 8, 4:48 PM EST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
448 PM EST Fri Mar 8 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>519-521-524-525-092200-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Northwest Webster-
Southeast Pocahontas-Northwest Randolph-
448 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for isolated flash flooding Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-522-523-526-092200-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
448 PM EST Fri Mar 8 2024

This Hazardous Weather Outlook is for portions of northeast and
southeast West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is the potential for isolated flash flooding Saturday.

Strong, gusty winds with a system this weekend could result in
sporadic tree damage and power outages, particularly Sunday through
Monday morning. A Wind Advisory might be needed.

Finally, light snowfall accumulations are expected across the
mountains on Sunday into early Monday morning, with the greatest
impacts generally occurring near or above 3,000 feet.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:45 AM ESTWinter Weather AdvisoryRLXPocahontas, Randolph11 hr
Mar 9, 1:54 PM ESTWinter Storm WarningRLXPocahontas, Randolph36 hr
Mar 9, 4:53 PM ESTSpecial Weather StatementRLXLincoln3 hr

Nearby

Wind Advisories in West Virginia, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.